Colorado, 2024

Winter Storm and Winter Weather in Colorado, March 7 to 8, 2024

March 7 to 8, 2024 · NWS BOU · 8 events in 8 counties and zones

A storm system produced a period of moderate to heavy snowfall over the northeast plains of Colorado, and impacted Logan, Phillips, Sedgwick and Washington counties. The heavy snow forced safety closures for portions of Interstate 76 and US-34 as the roadways became icy and snowpacked.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A storm system produced a period of moderate to heavy snowfall over the northeast plains of Colorado, and impacted Logan, Phillips, Sedgwick and Washington counties. The heavy snow forced safety closures for portions of Interstate 76 and US-34 as the roadways became icy and snowpacked. Colorado State Patrol reported that multiple drivers had slid off the road in Washington County. Storm totals ranged from 5 to 8 inches. One observer measured 9.7 inches of snowfall near Fleming. In and near the Front Range Mountains and Foothills, storm totals ranged from 3 to 8 inches. Roads were icy and slick at times, with poor visibility from patchy dense fog and snow. On the morning of the 8th, black ice that formed from melting snow overnight lead to several spinouts and accidents. The hazardous road conditions forced the closure of State Highway 93 in Jefferson County, which impacted the morning commute from Golden to Boulder.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 7, 4:38 AM MST, 22 minutes earlier. Its key messages:

  • Moderate to very heavy snowfall rates are expected across the far northeast corner of Colorado today. Logan, Phillips, Sedgwick, and northeast Washington Counties will see 4 to 10 inches of snow. Dangerous travel conditions may develop as snowfall rates up to 2 to 3 inches per hour are possible.
  • Moderate to briefly heavy snow will fall this afternoon and evening across the Front Range mountains and foothills. Snow (mixed with rain) will develop across the I-25 corridor. Light snow amounts are expected with less snow to the east of I-25.
  • Warmer and drier this weekend.
Area forecast discussion, Mar 7, 4:38 AM MST, 22 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
438 AM MST Thu Mar 7 2024

.KEY MESSAGES...

- Moderate to very heavy snowfall rates are expected across the
  far northeast corner of Colorado today. Logan, Phillips,
  Sedgwick, and northeast Washington Counties will see 4 to 10
  inches of snow. Dangerous travel conditions may develop as
  snowfall rates up to 2 to 3 inches per hour are possible.

- Moderate to briefly heavy snow will fall this afternoon and
  evening across the Front Range mountains and foothills. Snow
  (mixed with rain) will develop across the I-25 corridor. Light
  snow amounts are expected with less snow to the east of I-25.

- Warmer and drier this weekend.

&&

.SHORT TERM...(Today and tonight)
Issued at 400 AM MST Thu Mar 7 2024

Water vapor satellite shows a southwest to northeast oriented jet
stream draped across southeast Colorado with our forecast area
generally being in the left exit region which is providing lift.
Nighttime microphysics satellite is showing an area of low clouds
entering Colorado from Nebraska and also an area coming from
southwest Kansas. These both indicate the healthy low level
moisture moving into our forecast area. SPC mesoanalysis shows
moderate 700 mb frontogenesis across far northeast Colorado. This
frontogenesis is already helping to create showers and even a few
thunderstorms this morning mainly over Washington and Logan
Counties. This precipitation is ahead of schedule.

There will be a combination of factors that will help to create very
heavy precipitation across the far northeast plains today. The two
aforementioned areas of low clouds and moisture will meet during the
mid morning. 700 mb frontogenesis will increase throughout the
morning and with this moisture, it will develop heavy showers and
thunderstorms. Most models show this area of heavy precipitation
will form a vorticity max or even a small MCV which could enhance
precipitation rates further. There are two primary forecast
challenges with this precipitation. The first is precipitation type.
Current wet bulb temperatures are around 33 or 34 F and most areas
are reporting rain. Once the morning progresses, the area of
precipitation is expected to be heavy enough such that dynamic
cooling lowers temperatures enough for the precipitation to switch
over to snow. Assuming it does switch over to snow, snowfall rates
up to 2 or 3 inches an hour are possible which would make travel
dangerous. The other forecast challenge is where does the heaviest
precipitation fall. Models are all over the place on the placement
of the precipitation max. The NAM puts down almost 2 inches of QPF
in Sydney, NE while the ECMWF highlights the heaviest
precipitation to be in southeast Washington County. Most guidance
seems to focus on Logan, Phillips, Sedgwick, and northeast
Washington Counties to see the heaviest QPF and snowfall.
Therefore, the forecast was changed drastically to indicate 4 to
10 inches of snow in those areas. A Winter Storm Warning was
issued as this heavy, wet snow with potentially extreme snowfall
rates could make for dangerous travel today. It would not be
completely shocking that if this precipitation falls as almost all
snow, we could see snowfall amounts approach 12 to 16 inches.
There is a chance that this precipitation falls as mostly rain and
the heaviest QPF misses our area. In that case, snowfall amounts
could be quite a big lower than forecast with totals towards the 4
inch side of the range. The other highlight issued on the
northeast plains was a Winter Weather Advisory for northeast Weld
and Morgan Counties. While the bulk of the snow will miss these
counties, it is possible the max precipitation amounts shift
westward, as has happened with many systems in the past, and
produce heavy snow in those counties.

The main forcing and moisture will be in far northeast Colorado all
day today and that will result in less forcing and moisture for the
mountains, foothills, and I-25 corridor. Recent model runs have
lowered QPF and snow amounts for these areas. It is still expected
that convective snow showers will form over the Front Range
mountains and foothills this afternoon due to instability and
steep lapse rates. Some of these snow showers may become moderate
to heavy at times with snowfall rates up to 1 inch an hour. With 5
to 11 inches of snow expected, the Winter Storm Watch was
upgraded to a Winter Weather Advisory as hazardous travel may
occur.

Across the I-25 corridor, there is a lot of uncertainty with regards
to snowfall. Soundings show an inversion around 750 mb that will be
tough to overcome especially to the east of I-25. Snow amounts to
the east of I-25 should be between a trace to 2 inches. To the
west of I-25, the easterly, upslope flow will aid in producing
higher snow amounts generally in the 1 to 4 inch range. This is a
type of event where the west side of cities like Boulder and
Golden do much better in terms of snowfall than any other cities.
The low level easterly flow and cooler temperatures due to higher
elevation will mean snow showers will be heavier and accumulate
more as they hit the ground in those areas. There was strong
consideration for issuing a Winter Weather Advisory for eastern
Boulder and Jefferson Counties and one may be needed later today.
However, the recent model guidance has come in so light on the
snow amounts that no highlights were issued.

Otherwise, today will be cool and cloudy. This will limit high
temperatures as highs were lowered in the forecast to the low to mid
30s across the far northeast plains and the upper 30s across the I-
25 corridor.

.LONG TERM...(Friday through Wednesday)
Issued at 400 AM MST Thu Mar 7 2024

Linger snow showers continue through Friday afternoon across the
northeastern corner. With the possibility of snow covered roads
and the potential for an additional 1-2 inches through Friday
morning, will allow the Winter Storm Warnings until noon Friday.
Light snow begins to taper off across the foothills and mountains
by Friday evening. An additional 2-3 inches for the higher
elevations seems reasonable given the brief period of upslope
Friday morning. With colder air in place and mostly cloudy skies
expected, afternoon temperatures will struggle to increase. Most
areas sit between the lower 20s to the lower 30s.

Drier air enters the mid-levels quickly starting Saturday morning
due to a ridge pattern replacing the trough. With the uptick in QPF
during Thu/Fri system for the northeastern corner, decided to lower
Saturday afternoon high temperatures due to snow cover. Highs should
range from 44-50 for the plains and 20-35 for the mountain and
valleys. Clear skies across the region should lead to snow melt for
the urban corridor Saturday. Similar conditions will occur Sunday
afternoon. Bufkit soundings indicate weak northwest flow aloft
which will likely keep surface wind gusts light this weekend.
Relative humidities decrease into the lower teens across the
eastern plains but light winds should keep fire weather concerns
low. By next week, a short wave arrives Tuesday but there is
differences on timing across 500mb ensembles. For now, will
continue with NBM forecast.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 431 AM MST Thu Mar 7 2024

VFR conditions will persist until 14-15Z when a secondary push of
northeast winds likely bring lower ceilings. The most likely
ceiling height will be between 800-1,200 feet. However, ceilings
could come in below 500 feet which would be impactful for arrival
rates.

Snow showers (possibly mixed with rain early on) may form
late in the afternoon and evening. The heaviest snow is expected
to develop in/near the foothills(KBJC), with lighter snow farther
east toward KDEN. Snow showers or BR will reduce visibility
throughout most of the night tonight. Visibility will likely be in
the 3-6 SM range for much of the night and may get lower towards
Friday morning. Improvements to ceilings and visibility may not
come until midday Friday morning and VFR conditions will return
late Friday.

As for winds, light northeast winds will become gusty this
afternoon. Gusts up to 25 knots could occur between 20-00Z this
afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 11 AM this morning to 5 PM MST
Friday for COZ033>036.

Winter Weather Advisory from 8 AM this morning to 11 AM MST
Friday for COZ042-044.

Winter Storm Warning until 11 AM MST Friday for COZ048>051.

&&

SHORT TERM...Danielson
LONG TERM...AD
AVIATION...Danielson
Hazardous weather outlook, Mar 7, 2:44 AM MST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
244 AM MST Thu Mar 7 2024

COZ030>051-080945-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
244 AM MST Thu Mar 7 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Rain over the far northeast corner of Colorado will switch to a
heavy, wet snow this morning and the snow will continue into the
evening. Snow accumulation up to a foot is possible in and around
Sterling, Holyoke, and Julesburg. Travel will be hazardous through
Friday morning. In Fort Morgan and eastern Weld County, there is
more uncertainty with regards to snow amounts but there is a small
chance of heavy snow. Travel may be impacted in those locations as
well.

The Front Range mountains and foothills will see snow develop this
afternoon and it will continue into Friday. Storm total snow
accumulations of 5 to 11 inches are possible in these areas. The
mountain valleys will have occasional light snow showers with
total accumulations of 1 to 4 inches.

Rain and snow showers will form over the I-25 corridor this
afternoon becoming all snow this evening. Snow accumulations of 1
to 3 inches are expected with higher amounts up to 5 or 6 inches possible
next to the foothills in cities like Boulder and Golden. The
evening rush hour could be impacted from this snow.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snow covered roads are possible during Friday morning commute
especially across I-76. Snow continues with an additional 2-3 inches
for the foothills and mountains through Friday evening. For lower
elevations such as the plains and Palmer Divide, an additional 1-2
inches could occur through Friday afternoon.

Warmer and drier conditions are likely this weekend through early
next week which may lead to snow melt.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to send snowfall reports.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 4 winter weather. Local standard time, as filed.

Winter Storm, Logan County

When
March 7, 5:00 AM MST to 5:00 PM MST
Where
Logan County forecast zone
Reported by
Trained Spotter
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

A spotter measured 9.7 inches of snowfall, 3 miles south-southwest of Fleming.

Winter Storm, Washington County

When
March 7, 5:00 AM MST to 5:00 PM MST
Where
Washington County forecast zone
Reported by
Trained Spotter
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

A spotter measured 7.0 inches of snowfall, 5.7 miles west of Otis.

Winter Storm, Sedgwick County

When
March 7, 5:00 AM MST to 5:00 PM MST
Where
Sedgwick County forecast zone
Reported by
CoCoRaHS
Coordinates
40.876, -102.352 (the zone’s center; the record gives no point)

A spotter measured 8.0 inches of snowfall, 13.7 miles south of Ovid.

Winter Storm, Phillips County

When
March 7, 5:00 AM MST to 5:00 PM MST
Where
Phillips County forecast zone
Reported by
CoCoRaHS
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

A storm total of 8.0 inches of snowfall in Haxtun and near Fairfield, with 5 inches near Holyoke.

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
March 7, 11:00 AM MST to March 8, 12:45 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
CoCoRaHS
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
March 7, 11:00 AM MST to March 8, 12:45 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
CoCoRaHS
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Winter Weather, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
March 7, 11:00 AM MST to March 8, 12:45 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
CoCoRaHS
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
March 7, 11:00 AM MST to March 8, 5:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
CoCoRaHS
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1155203, 1155204, 1155205, 1155206, 1155215, 1155216, 1155217, 1155218.